MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS PRECICE BONE TRANSPORT SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

NUVASIVE SPECIALIZED ORTHOPEDICS PRECICE BONE TRANSPORT SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number BT10-90SJ340-7
Medical Device Problem Codes Fracture (1260); Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned for evaluation as it remains in-situ.The root cause is unable to be determined at this time.If any additional information is provided, a supplemental report will be submitted.
 
Event or Problem Description
Information was received that while retracting the nail to see if it still worked, it was noted on the intra-operative x-rays, that the nail was broken into two segments.The nail was still functional, and the surgeon opted to retract the nail and leave it in-situ to continue bone transport of the patient's femur.No patient adverse event was reported.
 
Additional Manufacturer Narrative
The nail was not returned for investigation.During evaluation of the provided x-ray images, it was observed that the housing tube was broken, which confirmed the reported failure mode.The root cause of the failure could not be determined due to no device return; however, based off the location of the break and previous investigations, the root cause of the break is due to a mechanical bending failure and fatigue due to excessive stressed applied by the patient's daily activities.The iqc inspection data for the lot of the housing tube was reviewed and confirmed the part met design specifications per the engineering drawings.Review of the device history records indicated the unit met all quality specifications and testing requirements prior to product shipment.
 
Event or Problem Description
No additional information was provided.
 
Additional Manufacturer Narrative
The cause of the failure is likely related to the reported off label usage, which allowed stress to be placed on over-extended nail, causing mechanical bending failure and fatigue, which led to the fracture.Per the bone transport ifu, contraindications include: patients with maximum bone defect of more than 100 mm.The ifu also details the maximum distance of treated limb surface to im canal for each size of nail.Should the device be received for evaluation, a supplemental report will be filed.
 
Event or Problem Description
Additional information was received that the broken nail was used off label and had been in the patient spanning a larger than indicated segment in the femur.The nail has been explanted.The surgeon was aware the product was being used off label.
 
Additional Manufacturer Narrative
Device evaluation: visual inspection of the returned product confirmed that the housing tube was broken in two pieces which along with x-rays confirmed the reported failure.The reported nail was implanted for 567 days and has exceeded the guidelines within the instructions for use (ifu) for length of implantation.The reported breakage was not determined to have been related to the manufacturing processes or material failure.The probable cause of the failure is due to mechanical bending failure in fatigue due to the patient's weight bearing activities.Device labeling: per the ifu, the device should be removed after implantation time of no more than one year.
 
Event or Problem Description
No additional information has been provided.

Brand Name
PRECICE BONE TRANSPORT SYSTEM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS
101 enterprise dr ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS
101 enterprise dr ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key13938754
Report Number3006179046-2022-00160
Device Sequence Number4476309
Product Code HSB
UDI-Device Identifier00887517979780
UDI-Public887517979780
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K201567
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBT10-90SJ340-7
Device Lot Number0070101AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2022
Supplement Date Received by Manufacturer04/11/2022
05/19/2022
08/24/2022
Initial Report FDA Received Date03/29/2022
Supplement Report FDA Received Date04/18/2022
06/15/2022
08/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexPrefer Not To Disclose